Minnesota, 2007Hail and Damaging Winds in Minnesota, August 10, 2007
August 10, 2007 · NWS FGF · 7 events in 4 counties and zones
A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND. By noon CST, the front had progressed to a Langdon (ND) to Devils Lake (ND) line. The airmass ahead of the front was hot and humid (at noon CST), with Jamestown (ND) at 86F and Crookston (MN) at 88F. During the early afternoon, an outflow boundary formed over western Grand Forks County and tracked to the east, eventually reaching a Roseau (MN) to Crookston (MN) to Jamestown (ND) line by late afternoon. These storms also had rich moisture up through 850mb and support from the low level jet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 2:29 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 10, 2:29 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT FRI AUG 10 2007
.SHORT TERM...
CONVECTIVE POTENTIAL TONIGHT INTO A PORTION OF SATURDAY REMAINS
THE BIG CHALLENGE. MODELS DO NOT HAVE VERY GOOD CONSENSUS OR
CONSISTENCY ON THIS EVENT...SO WILL STICK WITH FORECAST CONTINUITY
FOR NOW.
TONIGHT...VERY WEAK SFC WIND FLOW ON THE LATEST SFC PLOT...BUT
THERE IS A WEAK LINE OF CUMULUS SHOWING UP BACK TOWARD KMBG. MAIN
SFC LOW IS NOW OVER THE WESTERN DAKOTAS...BUT IT IS PRETTY WEAK.
CURRENT CONVECTION IS STILL MOSTLY CONFINED TO THE KDVL BASIN AND
NORTHEAST ND...WHERE SEVERAL WARNINGS ARE IN EFFECT. RAINFALL IS
ALSO A CONCERN...ESPECIALLY ACROSS BENSON COUNTY. RADAR ESTIMATES
ABOUT 4 TO 5 INCHES OF RAINFALL IN THIS AREA...BUT THESE ARE
LIKELY A BIT OVERDONE DUE TO HAIL CONTAMINATION. AM THINKING THAT
2 TO 4 INCHES IS PROBABLY BETTER AND MATCHES CLOSER TO REPORTS WE
HAVE RECEIVED SO FAR. ADDITIONAL RAINFALL ACROSS THE KDVL BASIN
WILL HAVE TO BE MONITORED INTO THE EVENING. AS FAR AS ADDITIONAL
TSTM POTENTIAL TONIGHT...CURRENT TSTMS ARE BUILDING TO THE SOUTH
TOWARD THE BETTER INSTABILITY/MOISTURE. EXPECT THIS TREND TO
CONTINUE TONIGHT. SPC HAS NOW ISSUED A TSTM WATCH FOR A PORTION OF
THIS AREA. THE SOUTHERN FA HAD THE MOST SUN TODAY AND TEMPS ARE
PUSHING INTO THE LOW 90S WITH DEW POINTS IN THE 60S. THE SOUTHERN
FA ALSO HAS THE MOST CIN AT THE MOMENT WITH THE WARMEST MID LEVEL
TEMPS. MODELS DIFFER ON WHERE THE LOW LEVEL JET WILL KICK IN
TONIGHT...THE GFS IS FURTHER SOUTH AND THE NAM IS NOW FURTHER
NORTH. THE LOW LEVEL JET WILL LIKELY BE THE BIG PLAYER IN
SUSTAINING CONVECTION BY MID TO LATE EVENING AND OVERNIGHT.
SAT...TRAILING COLD FRONT WILL STILL BE MOVING THRU THE FA ON SAT.
EXACTLY HOW FAST IT DOES SO REMAINS TO BE SEEN. NAM WANTS TO CLEAR
OUT PCPN A BIT FASTER THAN THE GFS...AND FOLLOWED THE GFS FOR THE
MOST PART (WHICH MATCHES HPC TOO). IT LOOKS LIKE THE COLD FRONT
COULD HANG UP IN THE SOUTHEAST FA BY MID AFTERNOON...AND SPC DOES
BARELY CLIP THE SOUTHEAST FA WITH A SLIGHT RISK FOR DAY2. QUITE A
BIT OF THIS ACTION HINGES ON WHAT HAPPENS TONIGHT.
SAT NIGHT-MON...KEPT THIS PERIOD QUIET FOR THE MOST PART. TEMPS
LOOK TO REBOUND ON MON AFTER A COOLER SUNDAY. LEFT THE LOW PCPN
CHANCES FOR MONDAY AS BOTH NAM AND GFS STILL SHOW A POTENTIAL.
.LONG TERM (TUE-FRI)...
THE MAIN CHALLENGE FOR THE LONG TERM WILL BE TIMING OF A DEPARTING
SFC FRONT CURRENTLY PROGGED TO PUSH THROUGH MONDAY AND DRIFT OFF TO
THE EAST TUESDAY. SFC WINDS WILL SHIFT TO THE NORTHEAST TUESDAY...
BEHIND THE DEPARTING FRONT...AND RESULT IN MAX TEMPS DROPPING INTO
THE MID TO LOWER 80S.
BEYOND TUESDAY...MODEL INCONSISTENCIES BETWEEN RUNS BRINGING LOW
CONFIDENCE FOR ANY SIGNIFICANT PRECIP. MOST RECENT GFS RUN HAS PUSHED
FURTHER SOUTH A LOW PROGGED TO MOVE THROUGH SOUTH DAKOTA TUE INTO TUE
NIGHT...THUS SLIGHT CHANCE POPS WERE REMOVED. THE NEXT MAIN FEATURE
WILL BE AN UPPER LEVEL WAVE PROGGED TO CLIP MAINLY THE NORTHERN AND
NORTHEAST PORTION OF THE CWA WED NIGHT. CERTAINLY DO NOT EXPECT A
SIGNIFICANT PRECIP EVENT WITH SFC HIGH OVER SRN MANITOBA...BUT DO
EXPECT SOME MID LEVEL CLOUDS AND A SLIGHT CHANCE OF PRECIP FOR THE
NORTHEAST. UPPER LEVEL RIDGE INCREASES IN AMPLITUDE OVER THE
ROCKIES BY END OF THE LONG TERM PERIOD.
&&
.AVIATION...
A WAVE OF THUNDERSTORMS WILL PUSH THROUGH NORTHEAST NORTH DAKOTA
AND FAR NORTHWESTERN MINNESOTA LATE THIS EVENING AND OVERNIGHT.
EXPECT VFR CONDITIONS OUTSIDE OF CONVECTIVE ACTIVITY...WHICH
SHOULD SET UP MAINLY NORTH OF I94 EARLY. EXPECT TWB ROUTE 251 TO
BE EFFECTED EARLY IN PD WITH CURRENT ACTIVITY ACROSS THE DEVILS
LAKE BASIN AND EXTENDING EAST TOWARD GRAND FORKS. STORMS MAY BEGIN
TO DEVELOP FURTHER SOUTH LATER TONIGHT AND IMPACT KFAR AREA...AND
MOVE INTO THE KBJI AREA AFTER MIDNIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/SPEICHER
Hazardous weather outlook, Aug 10, 5:22 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
TG
In the hours before
Local storm report, Aug 10, 1:34 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 2 S MADDOCK 47.93N 99.53W
08/10/2007 E0.88 INCH BENSON ND PUBLIC
1200 PM HAIL 10 S ESMOND 47.89N 99.76W
08/10/2007 E0.88 INCH BENSON ND PUBLIC
1240 PM HAIL 1 NW FILLMORE 48.19N 99.82W
08/10/2007 E0.88 INCH BENSON ND PUBLIC
0220 PM HAIL FORT TOTTEN 47.98N 98.99W
08/10/2007 E0.88 INCH BENSON ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Aug 10, 1:57 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM WATER SPOUT 6 N LAKOTA 48.13N 98.35W
08/10/2007 NELSON ND PUBLIC
NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER REPORTED
FUNNEL TOUCHDOWN ON NORTHWEST STUMP LAKE.
0230 PM TSTM WND DMG 7 N LAKOTA 48.14N 98.35W
08/10/2007 NELSON ND PUBLIC
TREE THROUGH ROOF OF HOUSE STUMP LAKE. EXACT LOCATION
UNKNOWN AT PRESENT TIME. TIME ESTIMATED.
&&
MEWENSLocal storm report, Aug 10, 2:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
344 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG LARIMORE 47.91N 97.63W
08/10/2007 GRAND FORKS ND FIRE DEPT/RESCUE
WINDS ESTIMATED 65-70 MPH IN CITY OF LARIMORE. TREE
BRANCHES 1 FOOT IN DIAMETER BROKEN.
&&
MEWENSThunderstorm Wind, Polk
- When
- August 10, 3:35 PM CST
- Where
- Polk County, 5.12 mi W of Roan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.140, -96.860
Large tree branches were broken by the strong wind. A NDAWN mesonet site about 1 mile away recorded 56 mph winds.
Hail, Marshall
- When
- August 10, 3:40 PM CST
- Where
- Marshall County, Warren
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.200, -96.770
Hail, Marshall
- When
- August 10, 3:41 PM CST
- Where
- Marshall County, Warren
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.200, -96.770
Thunderstorm Wind, Pennington
- When
- August 10, 4:00 PM CST
- Where
- Pennington County, 11.09 mi W of Dakota Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.160, -96.440
Several tree branches were broken off and some tin roofing was blown off a shed.
Thunderstorm Wind, Beltrami
- When
- August 10, 8:00 PM CST
- Where
- Beltrami County, 1.55 mi ESE of Waskish
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.160, -94.470
Powerlines and trees were blown down.
Thunderstorm Wind, Beltrami
- When
- August 10, 8:00 PM CST
- Where
- Beltrami County, 0.83 mi SSW of Waskish
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.160, -94.510
Powerlines were blown down in downtown Waskish.
Hail, Beltrami
- When
- August 10, 8:00 PM CST
- Where
- Beltrami County, 2 mi E of Waskish
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.170, -94.457
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 10 to 11, 20079 injured · $1.0 million · 95 kt wind · 4 events
- Excessive Heat in Texas, August 10, 20071 death · 1 injured · 1 event
- Excessive Heat in Nevada, August 10, 20071 death · 1 event
- Heat in North Carolina, August 10, 20071 death · 1 event
- Damaging Winds in North Carolina, August 10, 20074 injured · $1.0 million · 75 kt wind · 11 events
- Tornadoes and Hail in Montana, August 10, 2007$72,000 · EF1 · 46 events
- Tornado and Hail in North Dakota, August 10 to 11, 2007$267,000 · EF0 · 29 events
- Flash Flood and Hail in Minnesota, August 10 to 11, 20071 injured · 1.75 in hail · 64 events
- Heavy Rain in New Jersey, August 10, 2007$100,000 · 1 event
- Flash Flood and Hail in Arizona, August 10, 2007$70,000 · 70 kt wind · 7 events
- Tornadoes and Hail in North Dakota, August 10, 2007EF1 · 15 events
- Tornadoes and Hail in South Dakota, August 10, 2007EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47048, 47050, 47051, 47053, 47055, 47057, 47058.